Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 143, NWS Pittsburgh, PA

July 18, 2011Forest County, Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2011, 12:44 PM EDT for Forest County, Mercer County, Venango County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2011, 12:44 PM EDT (16:44 UTC)
Expired
Jul 18, 2011, 1:15 PM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Forest County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:30 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 18, 10:30 AM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 AM EDT MON JUL 18 2011

.SYNOPSIS...
A WEAK COLD FRONT, MOVING SOUTHWARD FROM THE GREAT LAKES, CAN GENERATE
SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THIS FRONT
WILL RETREAT NORTHWARD TUESDAY, AND SO HOT AND HUMID CONDITIONS
CAN BE EXPECTED THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
PER RECENT SATELLITE DATA, STRATUS WILL HAVE BURNED OFF BY 11 AM.
HIGH CLOUDS AND DEVELOPING CUMULUS ARE EXPECTED TO ONLY PARTIALLY
LIMIT SUNSHINE THE REST OF TODAY.

PER RECENT WRF-NMM AND SREF MODEL OUTPUT, EXPECT PREFRONTAL
SCATTERED THUNDERSTORMS TO DEVELOP SOUTHWARD OF THE GREAT LAKES
THIS AFTERNOON AND EARLY TONIGHT, WHEN STORMS CAN BECOME MORE NUMEROUS.

DUE TO HUMID SURFACE LAYER, THUNDERSTORMS CAN BE POWERED BY GREAT
INSTABILITY. SURFACE FRONT AND SHORT-WAVE TROUGH ALOFT IN
NORTHWEST FLOW WILL ORGANIZE THUNDERSTORM DEVELOPMENT ALSO,
PERHAPS INTO SHORT-LINES. SO CONCUR WITH SPC REGARDING SLIGHT RISK
OF SEVERE. WILL ALSO MONITOR FOR HEAVY RAINFALL.

MADE SMALL ADJUSTMENTS TO FORECASTED TEMPERATURES BASED ON RECENT
HRRR AND NAM AND SREF MODEL OUTPUT. SURFACE DEW POINTS IN THE
UPPER 60S WILL UP APPARENT TEMPERATURES/HEAT INDEX VALUES/ INTO
THE 90S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
FORECAST OF PRECIP PROBABILITIES WAS TAPERED DOWNWARD LATER
TONIGHT AND THROUGH TUESDAY DUE TO EXPECTED SOUTHWARD PROGRESS OF
THE WEAK FRONT. GIVEN PROGGED BUILDING OF HIGH PRESSURE ON
WEDNESDAY, HAVE ONLY FORECAST SLIGHT PRECIP NUMBERS WITH DIURNAL
RESTRICTIONS IN THE RISING HEAT.

HOT AND HUMID CONDITIONS WILL THUS PREVAIL WITH HEAT INDEX
READINGS FORECAST IN THE UPPER 90S FOR AREAS SOUTHWEST OF
PITTSBURGH ON WEDNESDAY AFTERNOON. MENTION OF THE HOT AND HUMID
CONDITIONS WILL BE MAINTAINED IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HOT, HUMID WEATHER WILL PERSIST INTO LATE WEEK AS STRONG UPPER
RIDGE OVER THE MIDWEST IS PROJECTED TO SLIDE EASTWARD. WITH AMPLE
LOW LEVEL MOISTURE IN PLACE, WILL KEEP AT LEAST A SLIGHT CHANCE
OF DIURNAL THUNDERSTORMS IN THE FORECAST FOR EACH DAY THOUGH
FRIDAY. A BETTER CHANCE OF PRECIPITATION EXISTS OVER THE WEEKEND
AS A FRONTAL BOUNDARY PUSHES INTO THE GREAT LAKES.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
PER RECENT SURFACE AND SATELLITE DATA, EXPECT CONTINUED
IMPROVEMENT IN FLIGHT CONDITIONS TO MVFR ABOUT 15Z AND VFR 16Z-17Z
AS STRATUS CLOUDS LIFT AND FOG DISSIPATES, AND VFR CUMULUS
DEVELOPS.

A COLD FRONT WILL PUSH SOUTHWARD TOWARD THE REGION LATE THIS
AFTERNOON INTO THE EVENING HOURS. THIS FEATURE WILL PROVIDE A
FOCUS FOR SCATTERED THUNDERSTORMS AND THE POTENTIAL FOR
RESTRICTIONS. WITH MESOSCALE MODELS INCREASING CONFIDENCE, TEMPO
GROUPS FOR TSRA WITH MVFR RESTRICTIONS WERE INCLUDED IN TAFS FOR
THIS EVENING EVERYWHERE EXCEPT KMGW. IT IS POSSIBLE THAT A FEW OF
STORMS MAY BE SEVERE WITH A THREAT OF GUSTY WINDS. THE CHANCE OF
SHOWERS AND STORMS WILL CONTINUE THROUGH MOST OF THE OVERNIGHT
PERIOD WITH A WARM AND HUMID AIR MASS IN PLACE.

OUTLOOK /TUESDAY THROUGH FRIDAY/...
MVFR RESTRICTIONS IN HAZE WILL BE POSSIBLE AT TIMES TUESDAY THROUGH
FRIDAY AS A HOT AND HUMID AIR MASS BUILDS INTO THE REGION.
RESTRICTIONS ARE ALSO POSSIBLE IN PATCHY EARLY MORNING FOG AND
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 18, 4:14 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 AM EDT MON JUL 18 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-190815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
414 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY WITH THE PRIMARY
THREATS COMING FROM DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG HIGH PRESSURE IS PROJECTED TO BUILD ACROSS THE REGION
DURING THE LATTER HALF OF THE WEEK. IF THIS OCCURS...THE HOTTEST
TEMPERATURES THUS FAR THIS SUMMER WILL BE LIKELY WITH HEAT INDEX
VALUES WELL INTO THE 90S TO NEAR 100 IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jul 18, 12:15 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1215 PM EDT MON JUL 18 2011

PAZ007>009-181715-
FOREST PA-MERCER PA-VENANGO PA-
1215 PM EDT MON JUL 18 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FOREST...NORTHERN MERCER
AND NORTHERN VENANGO COUNTIES...

AT 1208 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 18 MILES
NORTH OF PLEASANTVILLE TO 7 MILES WEST OF CONNEAUT LAKE...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. THERE CAN ALSO BE LOCALLY HEAVY RAIN AND A SHORT INTERVAL OF
FREQUENT LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  GREENVILLE...         MAURICE K GODDARD STATE PARK...
  PLEASANTVILLE...      WEST HICKORY...
  OIL CREEK STATE PARK...                     LYNCH...
  COOPERSTOWN...        BALLTOWN...

WHEN THUNDERSTORMS THREATEN...GO INDOORS IF YOU CAN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND. CAMPERS...WATCH STREAM LEVELS AND BE
READY TO MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4162 7895 4159 7897 4140 8000 4139 8051
      4142 8053 4149 8052 4149 8001 4163 7983

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:15 PM EDTSpecial Weather StatementPBZVenango60 min
Jul 18, 1:15 PM EDTSpecial Weather StatementPBZButler, Mercer, Venango45 min
Jul 18, 2:08 PM EDTSpecial Weather StatementPBZArmstrong, Butler, Clarion37 min
Jul 18, 2:48 PM EDTSpecial Weather StatementPBZButler57 min
Jul 18, 2:53 PM EDTSpecial Weather StatementPBZIndiana22 min
Jul 18, 3:02 PM EDTSevere Thunderstorm WarningPBZButler28 min
Jul 18, 3:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Westmoreland46 min
Jul 18, 4:21 PM EDTSpecial Weather StatementPBZAllegheny39 min
Jul 18, 5:12 PM EDTSpecial Weather StatementPBZAllegheny48 min
Jul 18, 5:22 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland38 min
Jul 18, 5:39 PM EDTSpecial Weather StatementPBZAllegheny51 min
Jul 18, 5:56 PM EDTSevere Thunderstorm WarningPBZBeaver34 min
Jul 18, 5:59 PM EDTAreal Flood WarningPBZAllegheny, Beaver4 hr
Jul 18, 6:11 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington64 min
Jul 18, 6:47 PM EDTSevere Thunderstorm WarningPBZWashington43 min
Jul 18, 7:12 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington48 min
Jul 18, 7:21 PM EDTSevere Thunderstorm WarningPBZGreene, Washington39 min
Jul 18, 3:53 PM EDTSevere Thunderstorm WarningPBZGuernsey, Harrison, Tuscarawas52 min
Jul 18, 4:55 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Tuscarawas20 min
Jul 18, 5:07 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Tuscarawas38 min
Jul 18, 5:17 PM EDTSevere Thunderstorm WarningPBZColumbiana43 min
Jul 18, 5:48 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Noble42 min
Jul 18, 6:17 PM EDTAreal Flood WarningPBZGuernsey, Tuscarawas3 hr
Jul 18, 7:33 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.